Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 79, NWS Grand Forks, ND

June 20, 20226 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 4:37 PM CDT for 6 counties in Minnesota. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 4:37 PM CDT (21:37 UTC)
Expired
Jun 20, 2022, 5:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.75 in
Wind
70.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:38 PM CDTTSTM WND DMG3 N Brooks, MNMULTIPLE SEMI TRUCK TRAILER COMBINATIONS BLOWN OFF HWY 59, BETWEEN BROOKS AND PLUMMER. TIME ESTIMATED BASED ON RADAR.
Jun 20, 4:38 PM CDTTSTM WND GST 803 Sw Oklee, MNSEMI TRUCK TRAILER COMBINATION BLOWN OVER NEAR OKLEE. NUMEROUS LARGE TREES SNAPPED OR UPROOTED ACROSS LAMBERT TOWNSHIP. SEVERAL FARMSTEAD STEEL GRAIN BINS CAVED IN, AT LEAST ONE COLLAPSED. THUNDERSTORM WIND GUSTS ESTIMATED FROM 80 TO 90 MPH IN A 2 TO 3 MILE WI
Jun 20, 4:40 PM CDTHAIL 12 W Gully, MNDIME TO QUARTER SIZED HAIL.
Jun 20, 4:40 PM CDTHAIL 1Grygla, MNREPORTED VIA SOCIAL MEDIA.
Jun 20, 4:42 PM CDTTSTM WND DMGOklee, MNSEMI TRUCK TRAILER COMBINATION BLOWN OVER NEAR OKLEE. TIME ESTIMATED BASED ON RADAR.
Jun 20, 4:44 PM CDTTSTM WND GST 854 N Oklee, MNNUMEROUS POPLAR, ASH, BOX ELDER, AND SPRUCE TREES SNAPPED OR UPROOTED ACROSS FARMSTEADS IN GARNES AND EQUALITY TOWNSHIPS BETWEEN 440 AND 448 PM CDT. A POLE SHED WAS BLOWN OPENED AND METAL SHEATHING AND ROOFING SPREAD DOWNWIND FOR OVER HALF A MILE. SEVERAL SMAL
Jun 20, 5:06 PM CDTTSTM WND GST 718 E Goodridge, MNPEAK WINDS MEASURED AT A MNDOT RWIS ON HWY 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KFGF 202137
SVRFGF
MNC007-029-089-113-119-125-202230-
/O.NEW.KFGF.SV.W.0079.220620T2137Z-220620T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
437 PM CDT Mon Jun 20 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Red Lake County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...
  Eastern Pennington County in northwestern Minnesota...
  Northern Clearwater County in northwestern Minnesota...

* Until 530 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located over Oklee, or 24
  miles southeast of Thief River Falls, moving northeast at 70 mph.

  THIS IS A DESTRUCTIVE STORM FOR ROLAND, OKLEE, AND GULLY.

  HAZARD...Baseball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will be near...
  Roland around 440 PM CDT.
  Northwestern Red Lake Nation around 450 PM CDT.

Other locations in the path of this severe thunderstorm include
Thorhult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4750 9563 4750 9576 4780 9633 4854 9566
      4854 9563 4810 9471
TIME...MOT...LOC 2136Z 230DEG 62KT 4785 9584 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Spender/TG
2 follow-up statements
875 
WWUS53 KFGF 202144
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
444 PM CDT Mon Jun 20 2022

MNC007-029-089-113-119-125-202230-
/O.CON.KFGF.SV.W.0079.000000T0000Z-220620T2230Z/
Marshall MN-Red Lake MN-Polk MN-Beltrami MN-Pennington MN-
Clearwater MN-
444 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN MARSHALL...RED LAKE...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI...EASTERN PENNINGTON AND NORTHERN CLEARWATER COUNTIES...

At 443 PM CDT, a severe thunderstorm was located near Plummer, or 18
miles southeast of Thief River Falls, moving northeast at 30 mph.

THIS IS A DESTRUCTIVE STORM FOR GULLY, OKLEE, AND ROLAND.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

This severe storm will be near...
  Oklee around 445 PM CDT.

Other locations in the path of this severe thunderstorm include
Roland, High Landing and northwestern Red Lake Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4750 9564 4750 9576 4780 9633 4854 9565
      4854 9563 4832 9516 4810 9472
TIME...MOT...LOC 2143Z 230DEG 25KT 4790 9594 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Spender/TG
431 
WWUS53 KFGF 202206
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
506 PM CDT Mon Jun 20 2022

MNC007-029-089-113-119-125-202230-
/O.CON.KFGF.SV.W.0079.000000T0000Z-220620T2230Z/
Marshall MN-Red Lake MN-Polk MN-Beltrami MN-Pennington MN-
Clearwater MN-
506 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN MARSHALL...NORTHEASTERN RED LAKE...EAST CENTRAL POLK...
NORTHWESTERN BELTRAMI...EASTERN PENNINGTON AND NORTHERN CLEARWATER
COUNTIES...

At 504 PM CDT, a severe thunderstorm was located over western Red
Lake Nation, or 31 miles east of Thief River Falls, moving east at 45
mph.

THIS IS A DESTRUCTIVE STORM.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Emergency management reports semi trucks blown off the 
         road. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
  southwestern Upper Red Lake and Ponemah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across northern Beltrami county. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4766 9540 4764 9567 4811 9596 4854 9565
      4854 9563 4832 9516 4810 9472
TIME...MOT...LOC 2204Z 251DEG 38KT 4796 9552 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 20 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022

Severe storm threat the main challenge as highlighed by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).

Upper low propgates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.

Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.

Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.

By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jun 20 2022

Convection will be the main aviation challenge this period,
especially this afternoon into tonight. Coverage is still very
uncertain, so went VCTS where best potential exists, and will
update later as confidence increases. MVFR cigs possible later
tonight across DVL, GFK, TVF, BJI areas.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
     030-039-049-052-053.

     Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.

MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
     029-030-040.

     Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
     013>017-022>024-027-028-031-032.

SHORT TERM...TG
LONG TERM...WJB
AVIATION...TG
Hazardous weather outlook, Jun 20, 11:59 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1159 AM CDT Mon Jun 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected once again today, with heat
index values around 100. Higher heat index values to 105 will be
possible within the Red River Valley this afternoon.

Numerous severe thunderstorms are possible across eastern ND and
northwest MN this afternoon and evening. The main hazards will be
large hail up to 2 inches and damaging wind gusts over 80 mph.
Isolated tornadoes are also possible. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.
Windy conditions may also be possible Tuesday, and gusts around
40 mph will be possible mainly from the Red River Valley and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

NDZ006-007-014-015-024-211015-
Towner-Cavalier-Benson-Ramsey-Eddy-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to 2 inches and
damaging wind gusts over 80 mph. Isolated tornadoes are also
possible. Localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 20, 3:50 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
350 PM CDT Mon Jun 20 2022

MNZ015-016-022-023-027-028-202130-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
East Polk MN-North Clearwater MN-
350 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southeastern Polk,
Mahnomen, western Becker and southern Clearwater Counties through 430
PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern White Earth Nation, or 20 miles north of Detroit Lakes,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Northwestern Tulaby Lake around 400 PM CDT.
  Naytahwaush and Beaulieu around 405 PM CDT.
  Mahkonce around 410 PM CDT.
  Roy Lake around 415 PM CDT.
  Pine Bend, Island Lake in Mahnomen County and Rice Lake around 420
  PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4681 9586 4697 9615 4765 9571 4746 9521
TIME...MOT...LOC 2050Z 208DEG 45KT 4711 9583

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender/TG
Special weather statement, Jun 20, 4:12 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 PM CDT Mon Jun 20 2022

MNZ001-NDZ027-202200-
West Polk MN-Grand Forks ND-
412 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northwestern Polk
and southeastern Grand Forks Counties through 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson, or 9 miles southwest of Grand Forks, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Merrifield around 420 PM CDT.
  Grand Forks and Bygland around 425 PM CDT.
  Mallory around 430 PM CDT.
  East Grand Forks and Davidson around 435 PM CDT.
  Tabor and Sherack around 455 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

This includes Interstate 29 between mile markers 130 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

&&

LAT...LON 4814 9665 4771 9688 4782 9725 4817 9700
      4818 9696
TIME...MOT...LOC 2111Z 211DEG 29KT 4778 9714

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Spender/TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFPolk21 min
Jun 20, 3:20 PM CDTSevere Thunderstorm WarningFGFNorman, Polk55 min
Jun 20, 3:50 PM CDTSpecial Weather StatementFGFBecker, Mahnomen40 min
Jun 20, 3:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Norman, Pennington, Polk, Red Lake64 min
Jun 20, 4:19 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk41 min
Jun 20, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Roseau67 min
Jun 20, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk65 min
Jun 20, 6:16 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Jun 20, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Norman64 min
Jun 20, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater63 min
Jun 20, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.